Side effects of chemotherapy

Chemotherapy drugs are very powerful and they can affect some normal cells.  

Typical cells affected include hair follicles, the cells that line your stomach and intestines, red and white blood cells and blood clotting agents.  

In general many of the side-effects can be managed by your medical team.  You may experience some or all of the following symptoms:

  • Nausea, vomiting and diarrhoea
  • Hair loss (with some of the chemotherapies)
  • Skin rashes
  • Loss of appetite
  • Kidney or nerve damage
  • Tinnitus (or hearing loss)
  • A sore mouth
  • Tiredness
  • Anaemia
  • Decreased numbers of white blood cells.  This means that you will be more vulnerable to infection and need to avoid crowded places, swimming baths, aeroplane travel, anyone suffering viral infections and similar circumstances.
  • Decreased numbers of platelets, which can cause easy bruising
  • Allergic reactions

Any of these side effects are possible but only hair loss and fatigue are likely.

Side effects from chemotherapy can vary greatly from person to person.  Your experience will depend on:

  • Which drugs you are given
  • How much of each drug you are given
  • How you individually react
  • How long the treatment lasts

Drugs are provided each time you have chemotherapy to reduce nausea and allergies. 

Your oncologist or specialist cancer nurse can advise you on medications to reduce some other side effects.  Most patients don’t experience side-effects continually throughout their course of treatment. 

They can occur a day or so after treatment and within a week subside.  When your chemotherapy treatment is finished, most of the side effects will disappear.  For example, your hair can fall out quite quickly after starting chemotherapy but it usually grows back quickly once treatment is completed (although it may now look slightly different).

For advice on the practical steps you can take to deal with the side effects of your treatment, you can speak to your specialist cancer nurse who should be able to provide advice on issues such as wigs.  

There are also organisations, like ‘Look Good...Feel Better’, who offer support around managing the visible side effects of cancer treatment. 

If you are prescribed chemotherapy that causes hair-loss you may be offered financial help to buy a wig.